\({\varvec{\pi }}\)-systems of symmetrizable Kac–Moody algebras

Abstract

As part of his classification of regular semisimple subalgebras of semisimple Lie algebras, Dynkin introduced the notion of a \(\pi \)-system. This is a subset of the set of roots such that pairwise differences of its elements are not roots. Such systems arise as simple systems of regular semisimple subalgebras. Morita and Naito generalized this notion to all symmetrizable Kac–Moody algebras. In this work, we systematically develop the theory of \(\pi \)-systems of symmetrizable Kac–Moody algebras and establish their fundamental properties. For several Kac–Moody algebras with physical significance, we study the orbits of the Weyl group on \(\pi \)-systems and completely determine the number of orbits. In particular, we show that there is a unique \(\pi \)-system of type \({A}^{++}_1\) (the Feingold–Frenkel rank 3 hyperbolic algebra) in \(E_{10}\) (the rank 10 hyperbolic algebra) up to Weyl group action and negation.

This is a preview of subscription content, access via your institution.

Fig. 1
Fig. 2

References

  1. 1.

    Borel, A., De Siebenthal, J.: Les sous-groupes fermés de rang maximum des groupes de Lie clos. Comment. Math. Helv. 23, 200–221 (1949)

    MathSciNet  Article  Google Scholar 

  2. 2.

    Carbone, L., Chung, S., Cobbs, L., McRae, R., Nandi, D., Naqvi, Y., Penta, D.: Classification of hyperbolic Dynkin diagrams, root lengths and Weyl group orbits. J. Phys. A: Math. Theor. 43(15), 155209 (2010)

    ADS  MathSciNet  Article  Google Scholar 

  3. 3.

    Damour, T., Henneaux, M., Nicolai, H.: Cosmological billiards. Class. Quantum Gravity 20(9), R145–R200 (2003)

    ADS  MathSciNet  Article  Google Scholar 

  4. 4.

    Damour, T., Hillmann, C.: Fermionic Kac–Moody billiards and supergravity. J. High Energy Phys. 2009(8), 100 (2009)

    MathSciNet  Article  Google Scholar 

  5. 5.

    de Buyl, S., Schomblond, C.: Hyperbolic Kac Moody algebras and Einstein billiards. J. Math. Phys. 45(12), 4464–4492 (2004)

    ADS  MathSciNet  Article  Google Scholar 

  6. 6.

    Dyer, M.J., Lehrer, G.I.: Root subsystems of loop extensions. Transform. Groups 16(3), 767–781 (2011)

    MathSciNet  Article  Google Scholar 

  7. 7.

    Dynkin, E.B.: Semisimple subalgebras of semisimple Lie algebras. In: Yushkevich, A.A., Seitz, G.M., Onishchik, A.L. (eds.) Selected Papers of E. B. Dynkin with Commentary. American Mathematical Society, Providence, RI (2000)

    Google Scholar 

  8. 8.

    Dynkin, E.B., Minchenko, A.N.: Enhanced Dynkin diagrams and Weyl orbits. Transform. Groups 15(4), 813–841 (2010)

    MathSciNet  Article  Google Scholar 

  9. 9.

    Englert, F., Houart, L., Tabti, N., Kleinschmidt, A., Nicolai, H.: An \(E_9\) multiplet of BPS states. J. High Energy Phys. 2007(5), 065 (2007)

    Google Scholar 

  10. 10.

    Feingold, A.J., Frenkel, I.B.: A hyperbolic Kac–Moody algebra and the theory of Siegel modular forms of genus 2. Math. Ann. 263(1), 87–144 (1983)

    MathSciNet  Article  Google Scholar 

  11. 11.

    Feingold, A.J., Nicolai, H.: Subalgebras of hyperbolic Kac–Moody algebras. Kac–Moody Lie Algebras and Related Topics. Contemporary Mathematics, vol. 343, pp. 97–114. American Mathematical Society, Providence, RI (2004)

    Google Scholar 

  12. 12.

    Felikson, A., Retakh, A., Tumarkin, P.: Regular subalgebras of affine Kac–Moody algebras. J. Phys. A 41(36), 365204 (2008)

    MathSciNet  Article  Google Scholar 

  13. 13.

    Henneaux, M., Leston, M., Persson, D., Spindel, P.: Geometric configurations, regular subalgebras of \({E}_{10}\) and \({M}\)-theory cosmology. J. High Energy Phys. 2006(10), 021 (2006)

    Google Scholar 

  14. 14.

    Henneaux, M., Persson, D., Spindel, P.: Spacelike singularities and hidden symmetries of gravity. Living Rev. Relat. 11(1), 1 (2008)

    ADS  Article  Google Scholar 

  15. 15.

    Julia, B.: Group disintegrations. In: Hawking, S.W., Rocek, M. (eds.) Superspace and Supergravity, vol. 331. Cambridge University Press, Cambridge (1981)

    Google Scholar 

  16. 16.

    Kac, V.G.: Infinite-dimensional algebras, Dedekind’s \(\eta \)-function, classical Möbius function and the very strange formula. Adv. Math. 30(2), 85–136 (1978)

    MathSciNet  Google Scholar 

  17. 17.

    Kac, V.G.: Infinite-Dimensional Lie Algebras, 3rd edn. Cambridge University Press, Cambridge (1990)

    Google Scholar 

  18. 18.

    Kleinschmidt, A., Nicolai, H.: \(E_{10}\) and \(SO(9,9)\) invariant supergravity. J. High Energy Phys. 2004(7), 041 (2004)

    Google Scholar 

  19. 19.

    Kleinschmidt, A., Nicolai, H.: Gradient representations and affine structures in \(AE_n\). Class. Quantum Gravity 22(21), 4457–4487 (2005)

    ADS  Google Scholar 

  20. 20.

    Kobayashi, Z., Morita, J.: Automorphisms of certain root lattices. Tsukuba J. Math. 7(2), 323–336 (1983)

    MathSciNet  Article  Google Scholar 

  21. 21.

    Morita, J.: Certain rank two subsystems of Kac–Moody root systems. In: Infinite-Dimensional Lie Algebras and Groups (Luminy-Marseille, 1988)Advanced Series in Mathematical Physics, vol. 7 , pp. 52–56. World Scientific Publishing, Teaneck, NJ (1989)

  22. 22.

    Naito, S.: On regular subalgebras of Kac–Moody algebras and their associated invariant forms. Symmetrizable case. J. Math. Soc. Jpn. 44(2), 157–177 (1992)

    MathSciNet  Article  Google Scholar 

  23. 23.

    Onishchik, A.L., Vinberg, E.B.: Lie Groups and Algebraic Groups. Springer Series in Soviet Mathematics. Springer, Berlin (1990)

    Google Scholar 

  24. 24.

    Oshima, T.: A classification of subsystems of a root system. arXiv:math/0611904 (2006)

  25. 25.

    Roy, K., Venkatesh, R.: Maximal closed subroot systems of real affine root systems. Transform. Groups 24(4), 1261–1308 (2019)

    MathSciNet  Article  Google Scholar 

  26. 26.

    Saçlioğlu, C.: Dynkin diagrams for hyperbolic Kac–Moody algebras. J. Phys. A 22(18), 3753–3769 (1989)

    ADS  MathSciNet  Article  Google Scholar 

  27. 27.

    Viswanath, S.: Embeddings of hyperbolic Kac–Moody algebras into \(E_{10}\). Lett. Math. Phys. 83(2), 139–148 (2008)

    ADS  MathSciNet  Google Scholar 

Download references

Acknowledgements

The authors are grateful to Thibault Damour for suggesting that we try to prove conjugacy of embeddings of \({A}^{++}_1\) into \(E_{10}\), and for many illuminating discussions. We also wish to thank Ling Bao, Paul Cook and Axel Kleinschmidt for helpful discussions.

Author information

Affiliations

Authors

Corresponding author

Correspondence to Sankaran Viswanath.

Ethics declarations

Conflict of interest

On behalf of all authors, the corresponding author states that there is no conflict of interest.

Additional information

Publisher's Note

Springer Nature remains neutral with regard to jurisdictional claims in published maps and institutional affiliations.

The first author’s research is partially supported by the Simons Foundation, Mathematics and Physical Sciences-Collaboration Grants for Mathematicians, Award Number 422182. KNR and SV acknowledge support from DAE under a XII plan project. KR acknowledges SICI for an SRSF grant.

Rights and permissions

Reprints and Permissions

About this article

Verify currency and authenticity via CrossMark

Cite this article

Carbone, L., Raghavan, K.N., Ransingh, B. et al. \({\varvec{\pi }}\)-systems of symmetrizable Kac–Moody algebras. Lett Math Phys 111, 5 (2021). https://doi.org/10.1007/s11005-020-01345-2

Download citation

Keywords

  • \(\pi \)-system 
  • Regular subalgebra
  • Weyl group orbits
  • Symmetrizable Kac–Moody algebras

Mathematics Subject Classification

  • 17B22 (17B67)